, Volume 34, Issue 5, pp 1261-1263
Date: 24 May 2012

Syndrome of Inappropriate Secretion of Antidiuretic Hormone Associated With Angiotensin-Converting Enzyme Inhibitor Administration

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Angiotensin-converting enzyme inhibitors (ACEI’s) are an important medication in the treatment of congestive heart failure. However, ACEIs may cause harmful side effects, such as the syndrome of inappropriate secretion of antidiuretic hormone (SIADH), which is a rare but important side effect. We describe here a case of SIADH associated with ACEI administration in a 6-year-old boy with restrictive cardiomyopathy. After recovery from acute exacerbation of congestive heart failure by tolvaptan administration, an ACEI (cilazapril) was started to decrease the production of angiotensin II, which upregulates serum antidiuretic hormone secretion. The patient’s heart failure symptoms worsened, including accumulation of right pleural effusion and ascites, after the initiation of ACEI administration. Cessation of ACEI administration dramatically improved his symptoms. Because it is difficult to distinguish SIADH associated with ACEI from worsening congestive heart failure, the possibility of fluid retention due to ACEI administration should always be considered when this agent is administered to patients with heart failure.